Eighteen (1.4%) of 1,251 patients who underwent cardiac operations during a three-year period had new sustained ventricular tachycardia (12 patients) or ventricular fibrillation (6 patients) not caused by but resulting in hemodynamic compromise. In 13 patients, the initial arrhythmia occurred in the first 48 hours postoperatively. Lidocaine was being administered to 10 of these patients for suppression of previously noted ventricular ectopy, but it did not prevent the occurrence of the arrhythmia. The initial episode was fatal for 5 patients. Two of these deaths were directly related to the adverse effects of the antiarrhythmic agents used to suppress ventricular tachycardia or fibrillation. Five of 10 survivors underwent electrophysiological studies after initial resuscitation. In all 5, programmed ventricular stimulation reproduced the clinical arrhythmia. There have been 2 late sudden deaths in patients who either did not undergo or remained uncontrolled at electrophysiological study during serial drug trials. Our experience suggests that a cardiac operation may unmask or induce potentially lethal arrhythmias that previously had not been apparent. Pharmacological suppression of ventricular ectopy does not necessarily prevent ventricular tachycardia or ventricular fibrillation in the early postoperative period. Electrophysiological study may be helpful in determining the appropriate prophylactic therapy in such patients.
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cardiology and Cardiovascular Medicine